New Mexico, 2017

Damaging Wind in New Mexico, September 23, 2017

September 23, 2017 · NWS ABQ · 1 event in 1 county or zone

Moisture surged northward into eastern New Mexico as a potent upper level low pressure system deepened over the western United States. A large mass of rain with numerous thunderstorms developed over eastern New Mexico during the early morning hours then shifted northeast across the region through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moisture surged northward into eastern New Mexico as a potent upper level low pressure system deepened over the western United States. A large mass of rain with numerous thunderstorms developed over eastern New Mexico during the early morning hours then shifted northeast across the region through the afternoon. Very heavy rainfall, small hail, and gusty winds impacted much of the eastern plains well into the night. A mesonet site within eastern Quay County reported a 62 mph wind gust from one of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 23, 4:52 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 23, 4:52 PM MST, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
552 PM MDT Sat Sep 23 2017

.AVIATION...
00Z TAF CYCLE
Two district areas of convection continue across NM late this
afternoon. Both areas will continue to shift ewd during the evening
hours. MVFR to IFR conditions from either -shras/-tsras or stratus
clouds will be likely at KLVS, KTCC and KROW overnight. Dry air will
filter into western and central NM into the Rio Grande Valley after
sunset, resulting in clearing sky at TAF sites west of the central
mt chain. LCL sfc fog is possible mainly east of the central mt
chain where moist south to se winds will continue overnight. Very dry
air on southwest flow aloft will move in to all areas Sunday.

33

&&

.PREV DISCUSSION...250 PM MDT Sat Sep 23 2017...
.SYNOPSIS...
The first round of storms is moving across the Eastern Plains of New
Mexico while producing heavy rainfall, with more forecast overnight.
By early Sunday morning, many locales in the Eastern Plains will
have received between one and three inches of rainfall. A cold front
will push across western portions of the state tonight, bringing in a
cooler and drier airmass which will help low temperatures to drop
below normal for a couple nights in a row. Another upper level low
pressure system will drop down over Arizona around mid week and will
bring renewed chances for showers and storms to much of New Mexico
through the end of the week. High temperatures will continue below
normal mid to late week thanks to abundant cloud cover and rain
cooling.

&&

.DISCUSSION...
First fall weather event is underway, with a broken line of
thunderstorms currently moving northeast across the East Plains and
scattered showers and storms in the baroclinic zone across western
New Mexico along and just behind the surface cold front. Temperatures
behind the front across far western New Mexico have managed to stay
in the 50s so far, thanks in part to clouds and light rain. A
baroclinic leaf is showing nicely now in the latest satellite imagery,
extending from the northern/central Rockies south into northwest
New Mexico. Anomalously high PWATs across the Eastern Plains, modeled
to be between 1.5-1.7" by 00Z, are contributing to significant rainfall
rates. Thankfully, these storms are moving between 35 and 50 mph, so
other than training of storms the flash flood potential has yet to
materialize. A couple of flood advisories were issued earlier due to
heavy rain with amounts between one and two inches. A few storms have
likely produced wind gusts up to near 55 mph, but nothing severe so
far. Surface based instability from the latest LAPS analysis is not
too impressive, with the best shot at severe currently across
Roosevelt and far eastern Chaves counties. At 230pm, showers are on the
uptrend moving northeast into the Albuquerque Metro, with surface winds
ahead already gusting to between 35-40 mph. A few gusts to between 50-55
mph are likely this afternoon in the RGV as these showers move in
with the front.

Both the latest HRRR and 18Z NAM12 generate another round of storms
across the Southeast and East Central Plains later this evening,
which may be our flash flood maker given earlier rains likely
saturating grounds. Expect storms to persist across portions of the
Eastern Plains overnight before moving into Texas early Sunday morning.
Storm total rain amounts across the Eastern Plains through Sunday
morning will generally range from 1 to 3 inches, although would not be
surprised to see isolated totals near 5 inches.

Much colder, drier air will move in behind the front. 12z upper air
data showed -C at 700mb over Flagstaff with +10C at KABQ. Further
northwest under the parent upper low, 700mb temperatures are down to
-7C across portions of Nevada. So, this cold front will be noticable
and our forecast lows tonight and Sunday night across western New
Mexico reflect this as a number of lower elevation locales may see
the first freeze of the season. Sunday night looks to be the coldest
of the next seven. Meanwhile across eastern New Mexico, a backdoor
cold front will drop down Monday and stabilize much of the East
Central and Northeast Plains, while Gulf moisture pools across the
Southeast Plains ahead of the front. There are some differences in
the timing of the front between the latest GFS and NAM, but either
way storms will likely trend back up late Monday across at least
southeast New Mexico. At the same time, another (although weaker)
upper low will close-off to our west and allow the backdoor front
to work west across our area, bringing increased moisture to much
of central/western New Mexico by Tuesday. Look for renewed chances
for showers and storms from mid to late week as this upper low is
slow to move out. High temperatures are forecast to continue below
normal during this period thanks to additional cloud cover and
anticipated rain-cooling. After a fairly dry start to September,
it appears the month will end on a wet note.

11

&&

.FIRE WEATHER...
Moisture has streamed north into NM with dewpoints in the 60s on the
eastern highlands and plains. Over one inch of rain has fallen
around Roswell, about one inch from Fort Sumner to Conchas and
Tucumcari, and nearly two inches around Raton so far today. More
rain is on the way through much of the night in the east, with one
or two more inches possible. Showers and storms in the west will
continue into this evening before diminishing and ending before
midnight. Good RH recoveries in the west and of course excellent in
the east.

Lingering showers and storms over eastern NM Sunday will mostly end
as dry air blasts east by the approaching dry slot. Humidities will
trend much drier as dewpoints fall into the teens to around 20 as
far east as the central mt chain. A lack of stronger winds and
cooler temps Sunday will the limiting factor for critical fire
weather conditions. Dry air, clear skies, and light winds Sunday
night will lead to the coldest temps of the season so far for
central and western NM. Widespread freezing temps are likely for all
the high terrain and elevated plateaus and valleys of northern and
western NM.

Monday will feature much of the same for western NM with very low
humidity and slight afternoon breezes. A back door cold front will
surge southward and westward across eastern NM and arrive within the
Rio Grande Valley by late in the day. Another round of showers and
storms is expected across the central high terrain and portions of
eastern NM Monday. Moisture will attempt to surge west across the
Continental Divide Tuesday morning while another upper level wave
takes shape over the Great Basin.

Extended guidance has come into a little better agreement concerning
the second closed low that develops. GFS and CMC close it off near
Las Vegas, NV Tuesday, while the ECMWF is farther north. The CMC and
ECMWF have the closed low over UT by Thursday, while the GFS has it
over the four corners region, and much more QPF than the other
models Thursday through Friday. But the overall message will be a
continuation of the active weather, with rather high humidity, thick
cloud cover, cool temperatures and areas of poor ventilation through
the end of next week.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ526-530>540.

&&

11
Hazardous weather outlook, Sep 23, 2:50 AM MST, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
350 AM MDT Sat Sep 23 2017

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
350 AM MDT Sat Sep 23 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

The potential exists for flash flooding to develop across portions of
the eastern plains today into early Sunday morning as a deep stream
of subtropical moisture persists over the area causing heavy rain to
intensify and become more widespread. By Sunday the ground will
probably be saturated in many areas producing a greater sensitivity
to flash flooding in counties along New Mexico's eastern border,
where periods of heavy rain may continue into Sunday evening. By
Sunday evening 1 to 3 inch rain amounts will be common across the
eastern plains, with locally near 5 inches across east central and
northeast areas. There will also be a marginal risk of strong to
severe thunderstorms again across eastern areas Saturday afternoon
and evening, and in counties along the Texas border on Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Sep 23, 1:55 PM MST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
255 PM MDT SAT SEP 23 2017

NMZ534>538-232200-
Roosevelt County-Curry County-Chaves County Plains-Quay County-De
Baca County-
255 PM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROOSEVELT...EAST CENTRAL DE
BACA...NORTHEASTERN CHAVES...SOUTH CENTRAL QUAY AND SOUTHWESTERN
CURRY COUNTIES UNTIL 400 PM MDT...

At 254 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tolar to 12 miles north of Maljamar. Movement
was northeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Portales, Melrose, Elida, Dora, Floyd, House, Milnesand, Saint Vrain,
Tolar and Kenna.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Motorists can expect brief but sudden
changes in visibility and ponding of water on highways as storms
move through the area. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3357 10372 3340 10372 3339 10376 3306 10377
      3296 10386 3450 10400 3513 10346 3357 10327
TIME...MOT...LOC 2054Z 204DEG 35KT 3447 10393 3303 10377

CA
Special weather statement, Sep 23, 4:35 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
535 PM MDT SAT SEP 23 2017

NMZ512-514-515-518-240015-
West Slopes Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Santa Fe Metro Area-Southern Sangre de Cristos above 9500
feet-
535 PM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL...EAST
CENTRAL SANTA FE AND SOUTHWESTERN MORA COUNTIES UNTIL 615 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tererro, or 14 miles east of Santa Fe, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Eldorado At Santa Fe, Pecos, Tererro, Canada De Los Alamos, Cowles,
Glorieta, Hyde Memorial State Park, Gascon, Rociada and Lamy.

This includes the following highways...
 Interstate 25 between Mile Markers 286 and 302.
 Highway 285 between Mile Markers 288 and 290.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3544 10586 3560 10593 3598 10568 3586 10535
TIME...MOT...LOC 2335Z 224DEG 23KT 3575 10572

CA
Special weather statement, Sep 23, 4:51 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
551 PM MDT SAT SEP 23 2017

NMZ538-240030-
Chaves County Plains-
551 PM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 630
PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm over
southern Roswell, moving north at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Roswell, Bitter Lake Wildlife Refuge, Bottomless Lakes State Park and
Midway.

This includes Highway 285 between Mile Markers 92 and 121.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3315 10443 3317 10467 3356 10462 3361 10418
TIME...MOT...LOC 2351Z 189DEG 27KT 3330 10453

CA
Special weather statement, Sep 23, 5:48 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
648 PM MDT SAT SEP 23 2017

NMZ537-538-240115-
Chaves County Plains-De Baca County-
648 PM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE BACA AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 715 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Mesa, or 29 miles north of Roswell, moving north
at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern De
Baca and north central Chaves Counties.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3370 10437 3374 10451 3422 10439 3413 10408
TIME...MOT...LOC 0048Z 199DEG 39KT 3378 10441

33

The radar

The Cannon AFB radar (KFDX), 70 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Quay

When
September 23, 7:30 PM MST to 7:32 PM MST
Where
Quay County, 2.15 mi SSW of Endee
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -103.120

Peak wind gust to 62 mph at Endee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717453.